If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

Are there antibiotics which are bad for people with HCM?

Collapse

About the Author

Collapse

Cynaburst Find out more about Cynaburst
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Are there antibiotics which are bad for people with HCM?

    Hi there everyone. Well, on top of everything else that is going on with my health situation

    (I am getting 3rd and 4th HCM opinions this week re: arrythmias/ICD/ pacemaker along with brain tumor 1 year follow up next week)

    I have a sinus infection.

    When ENT prescribed antibiotics today, he told me that Zithromax (which I have successfully taken many times for respiratory infections) is a form of Erythromycin which is bad for people with heart conditions.

    Does anyone have any insight into this? I am taking Augmentin instead, but I don't think it has worked as well for me in the past. I tend to get either sinusitis or bronchitis at least 2 times per year.
    Daughter of Father with HCM
    Diagnosed with HCM 1999.
    Full term pregnancy - Son born 11/01
    ICD implanted 2/03; generator replaced 2/2005 and 2/2012
    Myectomy 8/11/06 - Joe Dearani - Mayo Clinic.

  • #2
    aok

    Hi,

    I don't know of any interactions with HCM meds and antibiotics. Go with what works for you.

    S

    Comment


    • #3
      Erythromycin when combined with a decongestant/antihistamine (I don't remember which one but it is no longer on the market) was causing arrythmias in people, who often never had any signs of heart probs prior to taking the 2 meds together. This side effect was totally unexpected and quite a surprise. That's why it's so important for all side effects to be reported. Erythromycin alone was not the problem to my knowledge, but has understandably made some practitioners more cautious. You can run it by your cardiologist/internist and see what they say. Linda

      Comment


      • #4
        As the unofficial queen of upper resp. infections and other various nasty infections (such as the one that caused the loss of my voice last week!) I can say I have been on MANY antibiotics (including the 2 you mentioned) with no problems. As alway check with your cardiologist..but I think your OK.
        Lisa
        Knowledge is power ... Stay informed!
        YOU can make a difference - all you have to do is try!

        Dx age 12 current age 46 and counting!
        lost: 5 family members to HCM (SCD, Stroke, CHF)
        Others diagnosed living with HCM (or gene +) include - daughter, niece, nephew, cousin, sister and many many friends!
        Therapy - ICD (implanted 97, 01, 04 and 11, medication
        Currently not obstructed
        Complications - unnecessary pacemaker and stroke (unrelated to each other)

        Comment


        • #5
          Re: Are there antibiotics which are bad for people with HCM?

          This is an interesting question. I recently had pacemaker implanted and had slight fever after a day. Dr. prescribed levaquin course for 10days.
          First night of the dose of levaquin, I got up in the middle of the night and felt that my heart was racing. Inspite on being on Toprol, my heart rate was running around 120-130. With my luck it was friday night, and all the dr. never returned my page over the weekend.
          I read on the side effects of levaquin and quinalone based antibiotics. They do cause irregular heart beats according to the literature provided with the medication.
          When I went for the pacmaker check on monday, the noticed that I had a lot increased amount of PACs and PVCs and the pacemaker was detecting it as arrythmia and trying to compensate for it. So we turned off all the features of pacemaker so that my heart wouldn't race to 120-130 and put a holter. It definitely showed more PACs and PVCs.
          I repeated the holter after the antibiotic course was over and the PACs/PVCs are gone. So that was my experience with quinalone categroy of antibiotics.....
          Never had this type of experience with amoxycillin which I have taken quite few times.
          Ketan...
          Ketan Thanki

          Comment


          • #6
            Re: Are there antibiotics which are bad for people with HCM?

            Interesting that you would mention Levaquin.

            I once took only one pill for a sinus infection a few years ago and it made me faint! I took one pill, and a few hours later I woke up from a sound sleep with my legs feeling like lead. I got up, got some water, and fainted.

            Needless to say, I have never taken Levaquin again, nor will I take any quinolone antibiotics. I wonder if it is bad for people with HCM......
            Daughter of Father with HCM
            Diagnosed with HCM 1999.
            Full term pregnancy - Son born 11/01
            ICD implanted 2/03; generator replaced 2/2005 and 2/2012
            Myectomy 8/11/06 - Joe Dearani - Mayo Clinic.

            Comment


            • #7
              Re: Are there antibiotics which are bad for people with HCM?

              That happened to my mother also last year taking Levaquin! She had a virus and the doctor prescribed it. She took one and a few minutes later I found her passed out on the couch. I thought she was dead and it scared me to death. I called 911. They took her to the hospital but she came to as they got here. Her blood pressure went very low. I caution people with hcm about taking this drug altho it has been used on me for several kidney stone surgeries and I haven't had any problems via IV.

              Comment

              Today's Birthdays

              Collapse

              Working...
              X